Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at May 14, 2022, 6:17 PM EDT for Fayette County, Franklin County, Union County, Indiana. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2022, 6:17 PM EDT (22:17 UTC)
- Expired
- May 14, 2022, 8:26 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, IN, Franklin County, IN, Union County, IN
The radar
The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:20 PM EDT | FLASH FLOOD | 1 N Columbia, IN | SHERIFF POSTED ON SOCIAL MEDIA THAT SOUTH COUNTY 375 WAS IMPASSABLE DUE TO RUSHING WATER. |
| May 14, 6:20 PM EDT | FLASH FLOOD | 1 Sw Everton, IN | SHERIFF POSTED VIDEO ON SOCIAL MEDIA SHOWING RUSHING WATER ON LITTLE BEAR ROAD. COMPLETELY IMPASSABLE. TIME WAS WHEN CALL CAME IN TO DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 240 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WGUS51 KILN 142217
FFWILN
INC041-047-161-150130-
/O.NEW.KILN.FF.W.0009.220514T2217Z-220515T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
617 PM EDT Sat May 14 2022
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southeastern Fayette County in east central Indiana...
Southwestern Union County in east central Indiana...
Central Franklin County in southeastern Indiana...
* Until 930 PM EDT.
* At 617 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that may experience flash flooding include...
Connersville, Brookville, Blooming Grove, Columbia, Metamora,
Bunker Hill, Laurel, Cedar Grove, Everton, Alpine, Mounds State
Recreation Area, Nulltown, Alquina and Springersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3964 8523 3969 8505 3934 8490 3934 8510
3944 8521
FLASH FLOOD...RADAR INDICATED
$$
Coniglio2 follow-up statements
843
WGUS71 KILN 142253
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
653 PM EDT Sat May 14 2022
INC041-047-161-150130-
/O.CON.KILN.FF.W.0009.000000T0000Z-220515T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IN-Franklin IN-Union IN-
653 PM EDT Sat May 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT THIS
EVENING FOR SOUTHEASTERN FAYETTE IN AND SOUTHWESTERN UNION IN
COUNTIES IN EAST CENTRAL INDIANA AND CENTRAL FRANKLIN IN COUNTY IN
SOUTHEASTERN INDIANA...
At 653 PM EDT, radar indicated thunderstorms producing heavy rain
across the warned area. Between 1 and 3.5 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that may experience flash flooding include...
Connersville, Brookville, Blooming Grove, Columbia, Metamora,
Bunker Hill, Laurel, Cedar Grove, Everton, Alpine, Mounds State
Recreation Area, Nulltown, Alquina and Springersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3964 8523 3969 8505 3934 8490 3934 8510
3944 8521
FLASH FLOOD...RADAR INDICATED
$$
Coniglio351
WGUS71 KILN 150026
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
826 PM EDT Sat May 14 2022
INC041-047-161-150036-
/O.CAN.KILN.FF.W.0009.000000T0000Z-220515T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette IN-Franklin IN-Union IN-
826 PM EDT Sat May 14 2022
...FLASH FLOOD WARNING FOR SOUTHEASTERN FAYETTE IN AND SOUTHWESTERN
UNION IN COUNTIES IN EAST CENTRAL INDIANA AND CENTRAL FRANKLIN IN
COUNTY IN SOUTHEASTERN INDIANA HAS BEEN REPLACED WITH A FLOOD
WARNING...
LAT...LON 3964 8523 3969 8505 3934 8490 3934 8510
3944 8521
$$
ConiglioWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:59 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 14, 3:59 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 359 PM EDT Sat May 14 2022 .SYNOPSIS... Active weather pattern this weekend with scattered showers and storms into this evening and again Sunday night. Slightly cooler and drier air filters in for the start of the workweek before additional chances for storms arrive midweek and beyond as warmer and more humid air returns to the area. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Diurnal heating combined with some increase in low level moisture has result in moderate instability across the area this afternoon. Mid level support is limited with rather light wind flow indicated on area soundings. Disorganized -- slow moving storms to continue into this evening. Storms to our west, showing a little better organization invof of a weak front to work into west central Ohio and then weaken with the loss of heating. DCAPE values up to 1000 J/KG. Given the lack of favorable wind flow for good organization -- the main threat will be strong to damaging winds, heavy rain due to the slow movement and some small hail. The airmass will quickly stabilize by late this evening with convection weakening and shifting southeast of ILN/s area. Some clearing is expected late which could lead to the some patchy fog development. Lows tonight to range from the upper 50s to the lower 60s. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... Mid level shortwave to dig southeast from the northern plains across the Mid MS Valley Sunday and into the Great Lakes Sunday night. In warm sector moderate instability develops Sunday afternoon but favorable forcing is not present. Some of the forecast soundings indicate a cap that may inhibit convective development during the daylight hours. Have limited any mention of thunderstorms to slight chance late in the day. Have opted to go a little warmer than NBM guidance for highs. Expect warm highs in the lower and middle 80s. Favorable forcing and deeper-layer shear develops late Sunday evening into the overnight hours, as the shortwave approaches from the west. Have increased pops to categorical for the most favored time for storms late evening/overnight. Uncertainty exists regarding the amount of instability that will remain and the potential for strong to severe storms. Forecast soundings are showing a near-sfc inversion, and elevated instby by the time the most favorable lift comes into play. This will work to limit severe potential. Will continue to mention this potential with the best chance in our far west as convection weakens as it tracks across ILN/s FA. && .LONG TERM /MONDAY THROUGH SATURDAY/... On Monday morning, a surface cold front will be moving southeast through the ILN CWA, as the axis of a mid-level shortwave will already be just past the forecast area. The main period of convective potential will already be done by 12Z, but until the surface front has passed, there will still be some chance of showers for the area -- ending west-to-east through the morning and early afternoon. NW flow behind the front will advect in a drier and cooler air mass, with skies eventually clearing during the day. Despite the change in air mass and the NW winds, temperatures will remain close to normal, with highs in the lower to mid 70s. Some gusts to around 20-25 knots look possible, so winds are slightly higher than the model blend. A flatter mid-level pattern will set up across the Ohio Valley going into the middle of the week, while a broad area of surface high pressure will gradually drift eastward on Tuesday and into Wednesday. This will keep surface flow light and generally with a northerly component, so temperatures will likely only change slightly in the Mon-Tue-Wed time frame -- still remaining in the 70s. The situation aloft will be a little different, as the axis of a ridge begins to move into the area, and some theta-e advection at 850mb and above begins as early as Tuesday night. More robust moisture advection will pick up at lower levels on Wednesday and into Wednesday night, with some kind of west-to-east boundary establishing itself across the Ohio Valley. As this setup combines with some fast-moving shortwaves moving across the region, atop a low-amplitude southeastern ridge, occasional shower/storm chances are expected from late Tuesday night through the end of the week. With a fast-moving upper pattern and multiple shortwaves, confidence in exact timing for the highest precipitation chances is uncertain, though it appears some of the higher chances may be on Wednesday night. It is also uncertain if there will be a favorable overlap of shear and instability during this time period, but it appears possible, especially as SBCAPE begins to ramp up on Thursday. Thus, this period will need to be watched for some strong storm potential. The stronger surface-based warm advection beginning on Thursday will continue into Friday and Saturday, as deep-layer southwesterly flow sets up over the ILN CWA. This looks like it may lead to diminishing precipitation chances from Thursday to Friday to Saturday, as the pattern becomes one that supports temperatures rising above normal. In fact, the strength of the flow supports a forecast a little above the model blend, and max temps were increases lightly for all three days from Thu-Fri-Sat. Mid to upper 80s are expected Friday and Saturday, with an outside chance at some 90 degree readings in the southern part of the forecast area. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... Moderate instability resulting in scattered thunderstorm development in the warm air mass this afternoon. Storms will be disorganized due to the light flow. A few of the storms could produce gusty winds. Have generally covered these storms with VCTS with a tempo at KCVG and KLUK where coverage is better. Visibilities will be reduced to IFR in heavy downpours. Convective activity will be tapering off slowly past sunset with loss of diurnally-driven instability. Any spots that are impacted by SHRA/TSRA will be susceptible to BR/FG development late tonight as skies clear. Have MVFR vsby restriction at KLCK and IFR at KLUK. Any fog will improve quickly Sunday morning with VFR conditions expected thru most of the daylight hours. OUTLOOK...Thunderstorms are possible Sunday night. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...Hatzos AVIATION...AR
Hazardous weather outlook, May 14, 4:03 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 403 PM EDT Sat May 14 2022 KYZ099-100-OHZ045-046-054>056-063>065-073-074-079>082-088-152015- Mason-Lewis-Union OH-Delaware-Madison-Franklin OH-Licking-Fayette OH- Pickaway-Fairfield-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto- 403 PM EDT Sat May 14 2022 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and Southwest Ohio. .DAY ONE...Tonight. Isolated to scattered showers and storms are expected through this evening. A few strong to marginally severe storms may be possible, with gusty winds being the primary threat. Also, the slow movement of the storms may lead to flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and storms are likely Sunday night. A few isolated strong to severe storms will be possible, with gusty or damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>044- 051>053-060>062-070>072-077-078-152015- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Hardin-Mercer-Auglaize-Darke-Shelby- Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-Warren- Clinton-Hamilton-Clermont- 403 PM EDT Sat May 14 2022 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Isolated to scattered showers and storms are expected through this evening. A few strong to marginally severe storms may be possible, with gusty winds being the primary threat. Also, the slow movement of the storms may lead to flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and storms are likely Sunday night. A few isolated strong to severe storms will be possible, with gusty or damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 14, 5:29 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
529 PM EDT Sat May 14 2022
OHZ042-051-060-061-142200-
Montgomery OH-Darke OH-Preble OH-Miami OH-
529 PM EDT Sat May 14 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN PREBLE,
SOUTHEASTERN DARKE, NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI
COUNTIES THROUGH 600 PM EDT...
At 529 PM EDT, a strong thunderstorm was located near Lewisburg,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Trotwood, Englewood, West Milton, Lewisburg, Clayton, Union,
Brookville, Phillipsburg, Verona, Laura, Pitsburg, Potsdam, Gordon,
Northview, Pyrmont and Garland.
This includes I-70 in Ohio between mile markers 15 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3986 8459 4001 8449 3997 8426 3982 8426
3974 8434
TIME...MOT...LOC 2129Z 295DEG 12KT 3992 8446
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HatzosSpecial weather statement, May 14, 5:45 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
545 PM EDT Sat May 14 2022
OHZ034-035-142215-
Auglaize OH-Mercer OH-
545 PM EDT Sat May 14 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
AUGLAIZE AND NORTHEASTERN MERCER COUNTIES THROUGH 615 PM EDT...
At 545 PM EDT, a strong thunderstorm was located 7 miles east of
Rockford, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Celina, St. Marys, Rockford, New Knoxville, Moulton, Mendon,
Buckland, Montezuma, Kossuth, Tama, Neptune and Bulkhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4068 8445 4068 8422 4066 8422 4066 8420
4050 8429 4047 8453 4064 8471 4073 8460
4073 8446
TIME...MOT...LOC 2145Z 287DEG 16KT 4066 8450
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HatzosLocal storm report, May 14, 5:47 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
547 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL MENDON 40.67N 84.52W
05/14/2022 M0.25 INCH MERCER OH TRAINED SPOTTER
&&
JEGSpecial weather statement, May 14, 5:57 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
557 PM EDT Sat May 14 2022
INZ066-074-OHZ070-077-142230-
Franklin IN-Dearborn IN-Hamilton OH-Butler OH-
557 PM EDT Sat May 14 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN FRANKLIN,
NORTHEASTERN DEARBORN, NORTHWESTERN HAMILTON AND SOUTHWESTERN BUTLER
COUNTIES THROUGH 630 PM EDT...
At 556 PM EDT, a strong thunderstorm was located over Brookville,
moving east at 15 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Oxford, Harrison, Brookville, Bright, Ross, Reily, New Haven, St.
Leon, Scipio, West Harrison, Cedar Grove, Mount Carmel, Mounds State
Recreation Area, Okeana, Rockdale, Mixersville, Mcgonigle, Sharptown
and St. Charles.
This includes the following Interstates...
I-74 in Indiana between mile markers 166 and 171.
I-74 in Ohio between mile markers 0 and 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3935 8510 3952 8502 3948 8467 3931 8467
3924 8486
TIME...MOT...LOC 2156Z 287DEG 15KT 3941 8497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
HatzosLocal storm report, May 14, 6:03 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
603 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLOOD 5 NNW DOWNTOWN COLUMBUS 40.02N 83.03W
05/14/2022 FRANKLIN OH PUBLIC
PHOTOS OF VERY HIGH WATER ON HARLEY DRIVE POSTED ON
SOCIAL MEDIA.
&&
JEGLocal storm report, May 14, 6:04 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM FLOOD OWENTON 38.54N 84.84W
05/14/2022 OWEN KY 911 CALL CENTER
REPORT OF HIGH WATER IN DOWNTOWN OWENTON.
&&
JEGThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 5:20 PM EDT | Special Weather Statement | ILN | Fayette, Franklin, Union | 25 min |
| May 14, 5:48 PM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Union, Wayne | 3 hr |
| May 14, 5:57 PM EDT | Special Weather Statement | ILN | Franklin | 33 min |
| May 14, 7:52 PM EDT | Areal Flood Advisory | ILN | Ohio | 2 hr |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.